Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2017

Flash Flood Warning 30, NWS JSJ

August 7, 2017

NWS JSJ issued this flash flood warning at Aug 7, 2017, 5:44 PM CDT. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2017, 5:44 PM CDT (22:44 UTC)
Expired
Aug 7, 2017, 11:45 PM CDT
In force
6 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 145 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:44 PM CDTFLASH FLOODCruz Bay, VILAW ENFORCEMENT REPORTED SOUTH SHORE ROAD CLOSED NEAR THE CALL FERRY DOCK STATION DUE TO FLOODING.
Aug 7, 7:53 PM CDTFLOOD3 Ene Cruz Bay, VITENNIS COURT AND STARFISH AREA FLOODED. PHONE LINES DOWN ALONG ROUTE 10 CENTERLINE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

334 
WGCA52 TJSJ 072244
FFWSJU
VIC020-080145-
/O.NEW.TJSJ.FF.W.0030.170807T2244Z-170808T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
644 PM AST MON AUG 7 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Saint John in Virgin Islands...

* Until 945 PM AST

* At 638 PM AST, local law enforcement officials reported South 
  Shore Road closed near the Call Ferry Dock Station due to the 
  previous rainfalls. Radar estimates indicate up to three inches of 
  rain have already fall across St John, and another round of 
  showers with periods of heavy rains are expected in the next hour 
  or so. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  areas along the South Shore Road near the Call Ferry Dock 
  Station. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1835 6469 1836 6469 1835 6472 1834 6472
      1832 6470 1832 6469 1830 6470 1832 6472
      1832 6477 1831 6478 1833 6481 1834 6479
      1837 6480 1835 6478 1836 6475 1837 6475
      1837 6471 1835 6467 1833 6465

$$

CAM
4 follow-up statements
838 
WGCA52 TJSJ 080138
FFWSJU
VIC020-080445-
/O.EXT.TJSJ.FF.W.0030.000000T0000Z-170808T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
938 PM AST MON AUG 7 2017

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Saint John in Virgin Islands...

* Until 1245 AM AST

* At 936 PM AST, Doppler radar indicated additional heavy rains 
  approaching to the warned area. Up to 5 inches of rain already 
  fall over the islands. Flash flooding is already occurring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1835 6469 1836 6469 1835 6472 1834 6472
      1832 6470 1832 6469 1830 6470 1832 6472
      1832 6477 1831 6478 1833 6481 1834 6479
      1837 6480 1835 6478 1836 6475 1837 6475
      1837 6471 1835 6467 1833 6465

$$

CAM
192 
WGCA72 TJSJ 080321
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1121 PM AST MON AUG 7 2017

VIC020-080445-
/O.CON.TJSJ.FF.W.0030.000000T0000Z-170808T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint John VI-
1121 PM AST MON AUG 7 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM AST FOR
SAINT JOHN ...

At 1118 PM AST, local law enforcement reported flash flooding in the 
Tennis Court Starfish area. Also VITEMA reported downed phone lines 
along route 10 Centerline Road.  Motorists are advised to avoid 
these areas.

National Weather Service Doppler Radar observed very heavy rain 
falling just east of saint John and encroaching slowly on the area.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along guts should take immediate precautions to 
protect life and property.

&&

LAT...LON 1835 6469 1836 6469 1835 6472 1834 6472
      1832 6470 1832 6469 1830 6470 1832 6472
      1832 6477 1831 6478 1833 6481 1834 6479
      1837 6480 1835 6478 1836 6475 1837 6475
      1837 6471 1835 6467 1833 6465

$$

Snell
672 
WGCA72 TJSJ 080425
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1225 AM AST TUE AUG 8 2017

VIC020-080445-
/O.CON.TJSJ.FF.W.0030.000000T0000Z-170808T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint John VI-
1225 AM AST TUE AUG 8 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM AST FOR
SAINT JOHN ...

At 1220 AM AST, Doppler radar indicated that moderate rain will 
remain across the warned area. This activity will continue to 
produce some flooding of roads in this area but flash flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining roads closures as some areas will experience prolonged 
inundations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1835 6469 1836 6469 1835 6472 1834 6472
      1832 6470 1832 6469 1830 6470 1832 6472
      1832 6477 1831 6478 1833 6481 1834 6479
      1837 6480 1835 6478 1836 6475 1837 6475
      1837 6471 1835 6467 1833 6465

$$

Figueroa
059 
WGCA72 TJSJ 080439
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1239 AM AST TUE AUG 8 2017

VIC020-080448-
/O.EXP.TJSJ.FF.W.0030.000000T0000Z-170808T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint John VI-
1239 AM AST TUE AUG 8 2017

...THE FLASH FLOOD WARNING FOR SAINT JOHN  WILL EXPIRE AT 1245 AM
AST...

The heavy rain has moderated. Flash flooding is no longer expected 
to pose a threat, but guts may run full for at least several more 
hours. Please continue to heed any remaining road closures.

LAT...LON 1835 6469 1836 6469 1835 6472 1834 6472
      1832 6470 1832 6469 1830 6470 1832 6472
      1832 6477 1831 6478 1833 6481 1834 6479
      1837 6480 1835 6478 1836 6475 1837 6475
      1837 6471 1835 6467 1833 6465

$$

Snell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:02 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 7, 4:02 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
502 PM AST Mon Aug 7 2017

.SYNOPSIS...Upper low north of the islands will continue to move
west into the Hispaniola later today. At low levels, a tropical
wave located between the Leeward islands and the USVI will
continue to move west across the forecast area. These two features
will create favorable conditions for the development of scattered
to numerous showers with thunderstorms across the local islands.

&&

.SHORT TERM...After a morning with mostly sunny skies across most
of the islands, showers and thunderstorms started to develop
across the western interior and northwest sections of Puerto Rico.
The heaviest rainfall was observed over Ciales, San Sebastian and
Moca. An area of showers with thunderstorms were affecting the
U.S. Virgin Islands, Vieques and Culebra. The combination of an
upper level trough with a Tropical Wave are responsible for this
activity. As the night progress, numerous showers with
thunderstorms are expected across mainly the eastern half of
Puerto Rico. Flash flooding cant be rule out as these showers
moves very slowly.

.LONG TERM...From previous discussion, no major changes. An area
of drier and more stable conditions will move over the local
region between late Wednesday through early Thursday. On Thursday
moisture associated to the Invest 99L will begin to reach our
local forecast area. This feature has the potential to generate
squally weather across our region. Moisture associated to this
tropical wave will linger for the most part of the incoming
weekend. Another tropical wave is expected to reach our local
forecast area on Monday followed by a strong high pressure on
Tuesday.

&&

.AVIATION...SHRA/TSRA across the interior and western sections of PR
will continue through at least 23z, tempo MVFR conds are possible
over the PR terminals. A tropical wave moving across the local area
is expected to result in SHRA/TSRA across the region through late
Tuesday. Low level winds expected to continue ESE at 10-15 kts with
higher gusts in SHRA/TSRA.

&&

.MARINE...Scattered to numerous showers with thunderstorms will
continue to affect the coastal waters through Wednesday. This
activity will result in hazardous marine conditions. Refer to
marine weather statements/warnings for latest information. Seas up
to 6 feet and winds up to 20 knots are expected over the local
waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  80  90 /  80  40  40  40
STT  80  89  80  90 /  80  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...FC
LONG TERM....FC
AVIATION...DS
Hazardous weather outlook, Aug 7, 4:15 AM CDT, 13 hours 29 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
439 AM AST lunes 7 de agosto de 2017

AMZ710>745-PRZ001>013-080845-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
439 AM AST lunes 7 de agosto de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
rafagas de viento esta tarde a traves de sectores del oeste e
interior de Puerto Rico.

.Inundaciones...Lluvias mas fuertes resultaran en inundaciones
urbanas y de riachuelos.

.Trombas marinas...Trombas marinas breves son posibles a traves de
las aguas del Atlantico y aguas cercanas de la costa del Canal de
Mona.

.Viento...Vientos sostenidos en exceso de 20 mph son posibles a
traves de sectores de las aguas del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la costa norte y suroeste central de Puerto Rico.

.Calor...Humedades relativas tipicas de la temporada resultaran en
indices de calor de 102 a 107 grados las planicies de Puerto Rico.

.Dias dos a siete...martes a domingo

Riesgo moderado de corrientes marinas continuara hasta el jueves y
el sabado. Se esperan indices de calor aumentando sobre 102 grados
todos los dias en las areas mas bajas. Existe gran probabilidad de
tronadas en el oeste e interior de Puerto Rico todos los dias.
Inundaciones urbanas y de riachuelos pudieran resultar con estas
tronadas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar fuertes vientos, inundaciones
y corrientes marinas a la oficina del Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-080845-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
439 AM AST lunes 7 de agosto de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para gran parte de la costa de Santa Cruz excepto en el
oeste y algunas areas de San Thomas.

.Calor...Valores de humedad relativa tipicos de la temporada
resultaran en indices de calor de 102 a 107 grados a traves de la
mayor parte de las areas mas bajas de las Islas Virgenes americanas.

.Dias dos a siete...martes a domingo

El riesgo moderado de corrientes marinas continuara hasta el jueves
y luego sabado. Se espera que los indices de calor aumenten sobre
102 grados en las tardes en las areas mas bajas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observados a reportar fuertes vientos y corrientes
marinas a la oficina del Servicio Nacional de Meteorologia en San
Juan.

In the hours before

Special weather statement, Aug 7, 2:46 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service San Juan PR
346 PM AST MON AUG 7 2017

VIZ001-072115-
St.Thomas...St. John.. and Adjacent Islands-
346 PM AST MON AUG 7 2017

...A STRONG THUNDERSTORM IS AFFECTING SAINT JOHN...

At 344 PM AST, a strong thunderstorm was located over St John. the
storm is slowly drifting to the north. Winds in excess of 30 mph are
possible with this storm. Sudden waterspout are possible with this
activity.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1832 6487 1828 6489 1834 6493 1833 6493
      1830 6500 1833 6497 1834 6508 1838 6506
      1840 6497 1836 6493 1837 6492 1836 6484
      1833 6484 1837 6475 1833 6465
TIME...MOT...LOC 1944Z 037DEG 0KT 1833 6477

CAM
Special weather statement, Aug 7, 3:36 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service San Juan PR
436 PM AST MON AUG 7 2017

PRZ002-072130-
Northeast-
436 PM AST MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT HUMACAO...RIO GRANDE...
FAJARDO...NAGUABO AND CEIBA MUNICIPALITIES...

At 435 PM AST, a strong thunderstorm was located over water
approaching the municipality of Ceiba. This storm will move inland
and will affect these municipalities throguh at least 530 pm AST.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Naguabo, Ceiba, Roosevelt Roads, Aguas Claras, Duque, Daguao, Pena
Pobre and Rio Blanco.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1828 6562 1825 6562 1826 6561 1825 6561
      1825 6558 1824 6560 1823 6560 1824 6558
      1821 6560 1824 6563 1823 6564 1820 6563
      1821 6566 1819 6569 1818 6569 1819 6573
      1818 6574 1822 6583 1829 6580
TIME...MOT...LOC 2035Z 240DEG 0KT 1819 6562

fc
Special weather statement, Aug 7, 4:25 PM CDT, 1 hour 19 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
436 PM AST lunes 7 de agosto de 2017

PRZ002-072130-
Noreste-
436 PM AST lunes 7 de agosto de 2017

...UNA FUERTE TRONADA AFECTARA HUMACAO...RIO
GRANDE...FAJARDO...NAGUABO Y CEIBA...

A las 435 PM AST, una fuerte tronada estaba localizada sobre las
aguas aproximandose el municipio de Ceiba. Esta tronada se movera
hacia tierra adentro y afectara estos municipios hasta por lo menos
las 530 PM AST.

Vientos en exceso de 40 mph son posibles con esta tronada.

Localidades impactadas incluyen...Naguabo, Ceiba, Roosevelt Roads,
Aguas Claras, Duque, Daguao, Pena Pobre y Rio Blanco.

LLUVIAS TORRENCIALES ESTAN OCURRIENDO CON ESTA TORMENTA Y PODRIAN
CAUSAR INUNDACIONES LOCALIZADAS. NO INTENTE CONDUCIR SU VEHICULO A
TRAVES DE CARRETERAS INUNDADAS.

RAYOS FRECUENTES ESTAN OCURRIENDO CON ESTA TROMENTA. LOS RAYOS
PUEDEN CAER A 10 MILLAS DE DISTANCIA DE UNA TRONADA. BUSQUE REFUGIO
SEGURO DENTRO DE UN EDIFICIO O VEHICULO.

FC/GL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:55 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 7, 6:51 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.